Benadryl Overdose

Benadryl Overdose: What Is Benadryl?

Diphenhydramine is the active ingredient in many over-the-counter medications. However, as of recently, people are using diphenhydramine for recreational purposes. For example, a recent Benadryl trend on TikTok encouraged users to purposely have a Benadryl overdose (which contains diphenhydramine) to experience hallucinations. Any form of substance abuse is dangerous and can have serious repercussions. 

Diphenhydramine is an antihistamine, which can be found in many allergy and sleep medications. It’s used to relieve symptoms of allergies, hay fever, and the common cold. These symptoms may include rash, itching, watery eyes, cough, itchy eyes, nose, and throat, and sneezing. Medications that contain diphenhydramine can also be used to prevent nausea and vomiting, as well as dizziness caused by motion sickness.

Some common medications that contain diphenhydramine include:

  • Advil
  • Benadryl
  • Nytol
  • Sominex
  • Tylenol PM
Benadryl Overdose
A recent Benadryl trend on TikTok encouraged users to purposely have a Benadryl overdose to experience hallucinations.
  • Bayer Aspirin
  • Ivarest
  • Unisom
  • Dimetapp

It can also be found in certain store-brand medications, like the “Equate” brand from Walmart or CVS’s Health store brand. Diphenhydramine works by blocking a substance that your body produces naturally during an allergic reaction called histamine. Histamine is a chemical released by white blood cells into the bloodstream in an attempt for the immune system to defend itself against an allergen. Pollen, mold, and different foods can cause these allergic reactions. Diphenhydramine works to alleviate any discomfort caused by these symptoms while also acting as a sleep aid.

Benadryl Overdose: Why is this medication prescribed?

According to MedinePlus.gov, Diphenhydramine is used to relieve red, irritated, itchy, watery eyes; sneezing; and runny nose caused by hay fever, allergies, or the common cold. It is also used to relieve cough caused by minor throat or airway irritation and to prevent and treat motion sickness, to treat insomnia (difficulty falling asleep or staying asleep). Diphenhydramine is also used to control abnormal movements in people who have early-stage parkinsonian syndrome (a disorder of the nervous system that causes difficulties with movement, muscle control, and balance) or who are experiencing movement problems as a side effect of a medication. 

This medication will relieve the symptoms of these conditions but will not treat the cause of the symptoms or speed recovery. Diphenhydramine should not be used to cause sleepiness in children. This drug is in a class of medications called antihistamines. It works by blocking the action of histamine, a substance in the body that causes allergic symptoms. 

Benadryl Overdose
Benadryl is used to relieve red, irritated, itchy, watery eyes; sneezing; and runny nose caused by hay fever, allergies, or the common cold.

Benadryl Overdose

A Benadryl Overdose is very possible to happen. An overdose occurs when you take more than the normal or recommended amount of medication. Overdose can occur accidentally or on purpose. In certain cases when Benadryl is used recreationally, mixed with other drugs or alcohol, or taken in large doses on purpose, the risk of overdose increases. 

The symptoms of a Benadryl overdose can be life-threatening. Many individuals from young kids to adults have suffered Benadryl overdose death. One study, in particular, reviewed a massive diphenhydramine overdose resulting in the death of a 14-year-old girl. She experienced seizures, hemodynamic compromise (abnormal or unstable blood pressure), and problems with cardiac conduction (irregular heartbeats) after ingesting 7.5g of diphenhydramine, the largest overdosage documented.

Some common diphenhydramine overdose symptoms include:

  • Difficulties urinating
  • Blurred vision
  • Dry mouth
  • Dry eyes
  • Dry skin
  • Enlarged pupils
  • Ringing in the ears
  • Low blood pressure
  • Increased heart rate
  • Agitation

The dosage of diphenhydramine that can cause Benadryl overdose depends on the type of medication the person is taking and their age. Certain medications that contain diphenhydramine aren’t helpful for children under the age of six, so they shouldn’t take them unless directed by a doctor. Medications that have diphenhydramine vary in dosage depending on the age of the individual. 

The dosage of diphenhydramine can vary from 12.5 mg to 50 mg. An overdose can occur if a person takes more than the recommended dose. For example, if the recommended dose for a 12-year-old who’s taking Benadryl is 25 to 50 mg every 4 to 6 hours, ingesting a higher dose or ingesting it more frequently can result in an overdose.

An individual can develop a diphenhydramine addiction and tolerance. Many individuals abuse medications that contain this ingredient to experience side effects like sleepiness and hallucinations. Using diphenhydramine recreationally can lead to addictive behaviors. At We Level Up California, we have first-hand experiences with addiction and overdose.

Engaging in one form of substance abuse often opens a doorway to other avenues of experimentation with drugs and alcohol. If you or someone you know is struggling with addiction, our medical detox in California can be the first step in recovery.

Benadryl Overdose
Many individuals from young kids to adults have suffered Benadryl overdose resulting in the death.

Benadryl Overdose: Side effects

This drug may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:

  • Dry mouth, nose, and throat
  • Drowsiness
  • Dizziness
  • Nausea
  • Vomiting
  • Loss of appetite
  • Nervousness
  • Constipation
  • Increased chest congestion
  • Headache
  • Muscle weakness
  • Excitement (especially in children)

Some side effects may be serious. If you experience any of the following symptoms, call your doctor immediately:

  • Vision problems
  • Difficulty urinating or painful urination

Benadryl Abuse Treatment

Reclaim Your Life From Benadryl Abuse

Benadryl abuse is a serious practice that can cause major health problems like Benadryl overdose death. We Level Up Treatment Center can provide you, or someone you love, the tools to recover from this by detoxification with professional and safe treatment. Feel free to call us to speak with one of our counselors. We can give you further information about the abuse of this medication. Our specialists know what you are going through. Please know that each call is private and confidential.